[Skip to Content]
[Skip to Content Landing]
Article
April 2, 1982

Psychiatric Morbidity From Long-term Medications

Author Affiliations

City of Baltimore Department of Hospitals Baltimore

JAMA. 1982;247(13):1867. doi:10.1001/jama.1982.03320380059034
Abstract

The report in this issue of The Journal by Escobar and Karno (p 1859) of a chronic hallucinosis associated with long-term use of nasal drops alerts us to the psychiatric morbidity from sympathomimetic medications. The authors express surprise at the small number of previous reports of similar symptoms associated with these preparations because of their ready availability and their tendency to be used on a long-term basis. There are several possible reasons for this. The occurrence of a toxic hallucinatory state may be truly rare. The patient presented here is more psychologically vulnerable (ie, having borderline intelligence and "a lifelong diagnosis of anxiety disorder") than the usual user of nasal drops. His self-regulated dosage of the preparation was clearly excessive. On the other hand, the problem of recognizing chronic drug side effects, particularly when they require the recognition of psychiatric disorders in medical settings, might contribute to the small number

×